Omeprazole and other drugs

I have been told I have 'silent reflux' which gives me a dry cough, this has ruined my life for the past 15 years (another story) and I also take drugs for high blood pressure and arthritis.

I take 20mg omeprazole twice a day. I am told this stops ALL acid production - so why am I still coughing as much, and why am I gaining weight so rapidly when I'm being very careful about what I eat?

I also understand that the BP drugs Bisoprolol and Lasartan can give you a 'dry cough'. Should I go back to my GP and ask her about the possible drug interaction, she's somewhat dismissive of any suggestions, or just stop taking the Omeprazole (as its obviously not helping)

Help!.

8 Replies

oldestnewest
  • Hello Bbarb. Omeprazole itself can cause a persistent, dry cough. This is listed as one of the potential side-effects. Could you ask your GP to prescribe something else for your reflux? If you want to try something natural, slippery elm helps with reflux. It doesn't stop acid production but it soothes, heals and lines the throat and stomach, so protecting against acid attack. It also stimulates production of mucus in the stomach, further helping to protect against acid.

    All the best, Badgergirl

  • You are lucky to have the 'silent' version, mine can be extremely painful! I take lansoprazole (similar) but have not had any problems apart from being very hoarse at times, and I think it is the acid causing that. I know that some with problems with both versions had better results with ranitidine (Zantac) which is an older type and can be bought OTC.

    I do find that a good helping of live yoghourt daily is soothing but that isn't to everyone's taste.

  • The so-called 'silent' reflux isn't so very silent when you cough non-stop after a meal. I take Omeprazole and have never had any problem with it, though the biggest difference was when the ENT consultant put me on a hefty dose of Ranitidine nightly as well as Gaviscon Advance. If I have to be away from home, I take Gaviscon Advance tablets with me, so that I don't have to carry a heavy bottle. If I forget to take Gaviscon after a meal, I do cough a lot. Those years before diagnosis have damaged my vocal chords, so I can't sing - but then, I never was much good at that. Do go back to your GP and ask her to leave no stone unturned!

  • I take bisoprolol and losartan - no dry cough. Have you had an endoscopy to confirm the "silent reflux"?

    Since you have posted on the PMR/GCA forum - are you on prednisolone? That could cause weight gain and the best way to avoid it seems to be reducing carbs.

    And in the same context - I had a sore throat and persistent cough in the first years of PMR. It went after being put on the pred. In retrospect the rheumy here agrees with me I probably have GCA - and one of the symptoms of GCA in arteries in the chest is sore throat and cough.

  • Omeprazole must be taken on an empty stomach 30 minutes before you eat anything. Maybe that is why it is not working.

  • Hmmm. Thank you all for your input. I do take the O 30 mins before a meal as instructed, and yes - I have had a gastroscopy which apparently was 'inconclusive' (I will never have another!).

    Since me old GP retired I find I have no empathy with my new doc - he seemed totally out of touch with my problems and couldn't wait to get me out of the surgery - I have changed to a new lady doc who does at least listen, but again the treatment seems to be based of blindly following the initial instructions of the specialist from the ENT who prescribed omeprazole and ranitidine. But the cough continues.

    If I want to re re-referred to ENT I have to undergo another gastroscopy and frankly after my experience last time it is not something I wish to repeat ..... so I'm on my own.

    DAY TWO of cutting down on omeprazole hasn't yet led to an increase of coughing, I have bought some bog-standard Rennies to suck in bed when the cough is troublesome and they do help a bit (but so do Fisherman's Friends). I have lost my dry mouth in a morning, and am sleeping quite well once I nod off.

  • I was on omeprazole for years, followed by lanzoprazole, lost my figure, decide I was not going to take it for the rest of my life, like you my gastroscopy was inconclusive and a horrendous experience due to increased sensitivity in the throat! So I gradually cut it down over about 3 months, now stopped altogether for 3 years and the reflux is manageable if I am careful. Ranitidine is a good standby for me. Not eating much in the evenings is helpful too.

  • Redavenger, I empathise with your remark about losing your figure ...... mine has turned into (what I call) an Old Lady's figure in that I've lost my waist and developed a paunch. OK I am an old lady but had always kept my shape. I also get intense itching of feet and hands .... the kind that's sort of 'inside' and not scratchable like the itch you get with a rash, I read somewhere else that it can be a side effect of Omeprazole.

    I have made an apt with my GP (in 2 weeks time) but am still taking a reduced dose of the drug (20mg instead of 40). The cough is still neither better nor worse - I might try Gaviscon, but I really don't like the taste. I'm still on Ranitidine anyway 150mg twice a day.

    I feel let down, especially if there is now a problem with my bones, I guess I should ask for a bone scan (oh dear, I'm not going to be popular).

You may also like...